Illinois, 2016Tornadoes in Illinois, September 9, 2016
September 9, 2016 · NWS ILX · 4 events in 3 counties and zones
Scattered severe thunderstorms developed along a warm front extending across central Illinois during the late afternoon and evening of September 9th. A Mesoscale Convective Vortex (MCV) associated with a complex of thunderstorms that had developed the previous night across Kansas interacted with the boundary to greatly enhance low-level wind shear across east-central Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $850,000
- Crop damage
- $120,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms developed along a warm front extending across central Illinois during the late afternoon and evening of September 9th. A Mesoscale Convective Vortex (MCV) associated with a complex of thunderstorms that had developed the previous night across Kansas interacted with the boundary to greatly enhance low-level wind shear across east-central Illinois. As new thunderstorm cells developed and moved into this area of stronger shear, many of them began to rotate. Four tornadoes touched down across portions of Champaign, Vermilion, and Clark counties between 6:30pm CDT and 7:15pm CDT, including an EF-2 tornado that produced considerable damage across southern Champaign County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 9, 1:56 PM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Sep 9, 1:56 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
256 PM CDT FRI SEP 9 2016
.SHORT TERM...(This evening through Saturday)
ISSUED AT 253 PM CDT Fri Sep 9 2016
Latest radar mosaic shows developing areas of showers with pockets
of moderate to heavy rain over the IL river valley nw of I-55. SPC
day1 update continues a slight risk of severe storms late this
afternoon and evening south of I-72, with 5% risk of damaging winds
and tornadic supercells. Airmass is getting more unstable over
southeast CWA with CAPES up to 1500-2500 J/KG at mid afternoon south
of I-70. A few stronger thunderstorms developing around St Louis
ahead of MCV over central MO and tracking northeast. Expect this
convection to continue to expand as it tracks northeast into central
and southeast IL late this afternoon and evening with areas south of
I-72 having the slight risk of severe and heaviest rainfall where
precipitable water values are 1.5-2.2 inches. Highest chances of
convection to shift into eastern IL by early evening, and then
expect a lull in convection for a time after dark until cold front
in central IA increases chances of showers/thunderstorms again
overnight as it moves into central IL late tonight. The cold front
to sweep through southeast/eastcentral IL Saturday morning where
chances of showers and a few thunderstorms lingers, then drier,
cooler and breezy conditions expected behind the front by Saturday
afternoon.
Held off with a flash flood watch as most of our CWA did not
receive much rainfall so far today, plus heaviest rainfall will
occur over southern half of CWA which did not see as much rainfall
Wednesday night and Thurday. High resolution models have trended
lower with qpf tonight and shifted heavier qpf into areas from I-72
south where 0.75-1 inch with locally heavier amounts. Between a
quarter and half inch of rain expected over northern CWA through
tonight.
Lows overnight to range from the low to mid 60s over the IL river
valley, to the muggy lower 70s in southeast IL. Highs Saturday to
mostly be in the mid 70s, with upper 70s over southeast IL with
areas near the Wabash river near 80F.
&&
.LONG TERM...(Saturday night through Friday)
ISSUED AT 253 PM CDT Fri Sep 9 2016
Generally quiet weather and cooler than normal conditions are
expected across central and southeast Illinois through the longer
range of the forecast. Surface high pressure and neutral upper flow
will dominate into Monday night. Then, a northern stream wave, with
the main energy tracking east across Canada, will push a cold front
into the area for Tuesday into Wednesday. This frontal passage will
be the main threat for organized rainfall over the next several
days. However, given the position of the main wave and the lack of
significant moisture return ahead of the front, it is not likely to
be a major rain maker. The warmest temperatures of the week should
be Tuesday ahead of the front, with the remainder of the period
seeing daytime highs of 80 degrees or below.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1258 PM CDT Fri Sep 9 2016
An MCV over central MO will lift ENE into central IL late this
afternoon and exit into IN early this evening. Expect more
numerous showers and isolated thunderstorms to develop with this
feature during the afternoon as it tracks into central IL and then
diminish from the WSW between 23Z-02Z. MVFR ceilings and vsbys
will occur at times with this convection with lowest ceilings at
BMI which currently is near 1k ft. HRRR and RAP models show a lull
in convection after sunset this evening before a cold front over
central IA pushes southeast across central IL later tonight and
early Sat morning. More convection possible along and ahead of
this front overnight into early saturday along with IFR to MVFR
ceilings and vsbys. Then breezy WSW winds take shape behind the
cold front during Saturday morning with gusts of 15-20 kts.
&&
.ILX Watches/Warnings/Advisories...
NONE.
&&
SHORT TERM...07
LONG TERM...Bak
AVIATION...07
Hazardous weather outlook, Sep 9, 2:00 PM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT FRI SEP 9 2016
ILZ027>031-036>038-040>043-047>051-101100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
300 PM CDT FRI SEP 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND TONIGHT. THERE IS A MARGINAL RISK OF SEVERE STORMS
FROM LATE THIS AFTERNOON THROUGH THIS EVENING...WITH THE PRIMARY
THREAT BEING FROM STRONG WINDS. LOCALLY HEAVY RAINFALL IS ALSO
EXPECTED... WHICH MAY RESULT IN AREAS OF FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE THREAT OF THUNDERSTORMS WILL MOVE BACK INTO THE AREA FOR
TUESDAY AND TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE FROM LATE THIS AFTERNOON THROUGH
THIS EVENING. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL
AMOUNTS IN EXCESS OF 1 INCH OR ANY FLOODING IF OBSERVED TO THE
NATIONAL WEATHER SERVICE.
ILZ044>046-052>057-061>063-066>068-071>073-101100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-
SHELBY-VERMILION-
300 PM CDT FRI SEP 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE
AFTERNOON AND INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS FROM LATE THIS AFTERNOON THROUGH THIS EVENING SOUTH
OF I-72...WITH THE PRIMARY THREAT BEING FROM STRONG WINDS AND
POSSIBLE TORNADOES. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED...
WHICH MAY RESULT IN AREAS OF FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED THUNDERSTORMS WILL MOVE BACK INTO THE AREA FOR TUESDAY
NIGHT INTO WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON
THROUGH THIS EVENING ESPECIALLY SOUTH OF I-72. SPOTTERS ARE ALSO
ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF 1 INCH OR ANY
FLOODING IF OBSERVED TO THE NATIONAL WEATHER SERVICE.
07
Tornado, Vermilion
- When
- September 9, 5:13 PM CST to 5:14 PM CST
- Where
- Vermilion County, 2.27 mi SW of Catlin to 2.18 mi SW of Catlin
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Crop damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.045, -87.728
A tornado briefly touched down in a field 2 miles southwest of Catlin at 7:13pm CDT before quickly dissipating by 7:14pm CDT. Minor crop damage was reported.
Tornado, Champaign
- When
- September 9, 5:31 PM CST to 5:50 PM CST
- Where
- Champaign County, 0.38 mi ENE of Block to 2.19 mi SSE of Homer
- Rating
- EF2
- Path length
- 6.26 mi
- Path width
- 75 yd
- Property damage
- $800,000
- Crop damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.973, -88.074
A tornado touched down in a field 3.6 miles south of Sidney at 6:31pm CDT. The tornado tracked northeastward for more than two miles damaging corn and soybean crops before destroying a garage and a large shed. A car and large RV were also damaged. A barn was destroyed less than one mile away before the tornado moved into a cemetery, where it damaged several headstones and two trees. The most extensive damage occurred at a farmstead further northeast, where three outbuildings were destroyed and a house was pushed off its foundation causing it to collapse. The tornado then dissipated in a field 2.5 miles south of Homer at 6:50pm CDT.
Tornado, Vermilion
- When
- September 9, 5:34 PM CST to 5:43 PM CST
- Where
- Vermilion County, 2.74 mi WNW of (Dnv)vermlion Apt Da to 2.36 mi NNW of (Dnv)vermlion Apt Da
- Rating
- EF1
- Path length
- 1.63 mi
- Path width
- 50 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.221, -87.644
A tornado touched down 3.6 miles southwest of Bismarck at 6:34pm CDT, then tracked northeastward for 1.6 miles mostly across open fields. The tornado damaged a few trees, took shingles off the roof of a house, and blew a camper over before dissipating 2.3 miles south-southwest of Bismarck at 6:43pm CDT.
Tornado, Clark
- When
- September 9, 5:44 PM CST to 5:45 PM CST
- Where
- Clark County, 1.44 mi SSW of Casey to 1.36 mi S of Casey
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Crop damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.280, -87.986
A tornado briefly touched down in a field 1.4 miles south of Casey at 6:44pm CDT before quickly dissipating by 6:45pm CDT. Minor crop damage occurred.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, September 9, 20162 deaths · 1 event
- Flash Flood and Flood in Indiana, September 9 to 10, 20161 death · 2 events
- Heat in Arizona, September 9, 20161 death · 1 event
- Flash Flooding and Flooding in Iowa, September 9 to 12, 2016$98,000 · 12 events
- Hail and Damaging Winds in Oklahoma, September 9, 2016$2,000 · 1 in hail · 14 events
- Flash Flood and Damaging Wind in Iowa, September 9, 201650 kt wind · 10 events
- Flash Flood and Flooding in Kansas, September 9 to 10, 20161 in hail · 9 events
- Flash Flooding in Kansas, September 9 to 14, 20165 events
- Flood and Hail in Missouri, September 9 to 10, 201656 kt wind · 4 events
- Flash Flooding in Wisconsin, September 9, 2016$4,000 · 3 events
- Hail in Kansas, September 9, 20162.5 in hail · 3 events
- Hail in South Dakota, September 9, 20161.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657524, 657507, 657512, 657516.